Elevated liver enzymes as a result of statin use does not necessarily mean there is liver damage. Stopping the drug frequently results in normalization of liver enzymes. And occasionally changing to a different statin solves the problem of elevated liver enzymes while maintaining an improved cholesterol level.
* Liver damage. Occasionally, statin use causes an increase in liver enzymes. If the increase is only mild, you can continue to take the drug. If the increase is severe, you may need to stop taking it, which usually reverses the problem. If left unchecked, increased liver enzymes can lead to permanent liver damage. Certain other cholesterol-lowering drugs, such as gemfibrozil (Lopid) and niacin, increase the risk of liver problems even more in people who take statins. Because liver problems may develop without symptoms, people who take statins have a blood test six weeks after starting a statin medication to check their liver function. After that, your doctor may recommend yearly blood tests..."
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.